Alert archive / Colorado / Flash Flood Warnings in 2017

Flash Flood Warning 45, NWS Goodland, KS

August 15, 2017Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Aug 15, 2017, 8:27 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 8:27 PM MDT (02:27 UTC)
Expired
Aug 15, 2017, 11:30 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2755 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

815 
WGUS53 KGLD 160227
FFWGLD
COC063-125-160530-
/O.NEW.KGLD.FF.W.0045.170816T0227Z-170816T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
827 PM MDT TUE AUG 15 2017

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southwestern Yuma County in northeastern Colorado...
  Northwestern Kit Carson County in east central Colorado...

* Until 1130 PM MDT

* At 827 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Flash flooding will remain over mainly rural areas of southwestern
  Yuma and northwestern Kit Carson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3957 10291 3957 10280 3961 10280 3963 10270
      3959 10255 3934 10259 3935 10294

$$

JN
2 follow-up statements
397 
WGUS73 KGLD 160354
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
954 PM MDT TUE AUG 15 2017

COC125-160402-
/O.CAN.KGLD.FF.W.0045.000000T0000Z-170816T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-
954 PM MDT TUE AUG 15 2017

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN YUMA COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. 

LAT...LON 3957 10291 3957 10255 3934 10259 3935 10294

$$

COC063-160530-
/O.CON.KGLD.FF.W.0045.000000T0000Z-170816T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
954 PM MDT TUE AUG 15 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT FOR
NORTHWESTERN KIT CARSON COUNTY...

At 952 PM MDT, Doppler radar indicated up to two inches of rain have 
already fallen, with the highest rainfall northeast of Vona. Flash 
flooding is expected to begin shortly if not already occurring.

Flash flooding will remain over mainly rural areas of northwestern
Kit Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3957 10291 3957 10255 3934 10259 3935 10294

$$

Lundquist
681 
WGUS73 KGLD 160527
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1127 PM MDT TUE AUG 15 2017

COC063-160537-
/O.EXP.KGLD.FF.W.0045.000000T0000Z-170816T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
1127 PM MDT TUE AUG 15 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN KIT CARSON COUNTY WILL
EXPIRE AT 1130 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3957 10291 3957 10255 3934 10259 3935 10294

$$

Lundquist

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 6:11 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 15, 6:11 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
611 PM MDT Tue Aug 15 2017

.UPDATE...
Issued at 544 PM MDT Tue Aug 15 2017

Updated forecast to refine the timing of storms for tonight based
on latest data and satellite/radar trends. Main mechanism for
storm development will be the upper level short wave trough just
west of the Tri-State Area. This trough will deepen over a dry
line/surface trough just to the west. The upper level feature
will track northeast across the northwest half of the forecast
area tonight. With the strongest lift over this part of the
forecast area, the flash flood watch looks well placed. 600-500mb
frontogenesis will be strongest of Yuma County this evening, so
would expect a good deal of storm activity as a result. The
frontogenesis does weaken through the night and doesn't move much
further east.

Meanwhile isentropic lift develops over the east third of the
forecast area overnight ahead of the upper level short wave
trough. Models have a second maximum of rainfall over this part of
the forecast area which is outside the watch. Confidence is not
high enough right now to justify extending the watch over that
part of the forecast area. However WPC does have a slight risk for
excessive rainfall over that part of the forecast area. Will
monitor new data coming in to see if the watch needs to be
expanded.

Regarding the risk for severe weather, deep layer shear is very
similar to yesterday as is the CAPE. The lift is even stronger
than yesterday, but the nose of the LLJ is not in as favorable a
position as yesterday. The nose is mainly over the northwest half
of the forecast area this evening, so would anticipate the severe
weather to be confined there for the most part. Flash flooding
should be the main threat with a secondary threat of hail and
damaging wind gusts. Cannot rule out tornadic development due to
0-1km helicity and 0-1km shear being favorable for tornadoes. The
tornadic threat will be confined to the first few hours of the
evening.

Once the cold front begins moving through late this evening,
anticipate the storm activity to decline behind the front.
Soundings show the elevated CAPE diminishing as the front moves
through.

On a side note, near term models not very optimistic with
rainfall over the majority of the forecast area tonight, which is
odd considering the depth of the lift with the upper level short
wave trough moving through. These models keep the storm activity
mostly north of the forecast area or over the far southern
counties. Cannot rule out greater storm activity over the south
than currently forecast, based on the latest radar trends, but
confidence is not as high as over the north half of the forecast
area where the upper level short wave trough will track tonight.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 247 PM MDT Tue Aug 15 2017

Forecast issues will coverage of thunderstorms and associated
hazards. Satellite and upper air analysis show a deep moist air
mass over the region. Main shortwave trough that will help with
the lift is just to our west at this time. Frontal boundary has
retreated some to the north through the day and is now over or
near the western and northern portions of the area.

High resolution/Cams are in disagreement where to put the convective
development which has been a problem they have been having this
season. At this time radar is showing thunderstorms developing near
the surface boundary. The Rap and latest Nam12 is showing this
scenario more than the other output. So at this time will start with
the highest pops in the north and west.

Guidance differs on how long to keep this activity around. Most of
the output is clustering around thunderstorms moving slowly east and
lasting through the night. Dcape looks to be 1000 or above over the
area through this evening and do have decent directional shear at
this time. Front and/or outflow moves across the area during this
time. So do expect a chance of severe with damaging wind and large
hail the main threats. There is an outside chance of a tornado.

Very heavy rainfall causing flash flooding looks to be higher than
normal. Precipitable water values are 1 to 1.5 inches which is near
to just above 1 to 1.5 standard deviations above normal. Locations
from Kit Carson through southeast Yuma and most of Sherman counties
into Cheyenne county Kansas and eastern Rawlins counties received to
2 to 6 inches with Kit Carson having the most widespread heavier
amounts. This combined where the models have the highest qpf and
pws, chose to put a Flash Flood Watch out for the northwest third.

For Wednesday the shortwave and associated precipitation moves
across the area through day and should be east of the area by late
in the afternoon. Models show cooler for tomorrow and used a blend
to cool temperatures off.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 205 PM MDT Tue Aug 15 2017

Over the extended period there will be a change in the upper level
pattern that will keep temperatures warmer and drier than the last
few weeks over the Tri-State region. To start off on Wednesday
night, precipitation chances are low as a shortwave trough moves east
of the region. As for Thursday, this is the best day during the
period that could see precipitation and storms. There is a broad
trough over the region and then a small shortwave passes over. This
will create uplift for storms to develop.

The remainder of the period will see ridging with southwest flow.
Mostly every day are showing signatures for precipitation with
moisture from the desert southwest being pulling into the region.

Temperatures are expected to remain the 80s for the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 544 PM MDT Tue Aug 15 2017

VFR to MVFR conditions forecast for the TAFs. Main focus is storm
arrival, with timing of both sites looking very similar.
Considered placing a tempo group for KGLD, but due to the site
being just south of the area of main storm activity did not. Did
include a mention of KMCK, which will be in a much better path for
storm activity. The storm activity will continue for KMCK into
the overnight hours. Heavy rainfall may drop the visibility to
IFR, but have low confidence of this occurring so only have MVFR
visibility. Storm activity should diminish behind the cold front
that will move through overnight, which will cause winds to turn
to the northwest. MVFR ceilings will move in for both sites
potentially, but definitely for KMCK toward 12z, lifting late
morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through late tonight for KSZ001-002-013.

CO...Flash Flood Watch through late tonight for COZ090-091.

NE...Flash Flood Watch through late tonight for NEZ079>081.

&&

UPDATE...JTL
SHORT TERM...BULLER
LONG TERM...CLT
AVIATION...JTL
Hazardous weather outlook, Aug 15, 10:43 AM MDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1043 AM MDT Tue Aug 15 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1043 AM MDT Tue Aug 15 2017 /1143 AM CDT Tue Aug 15 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will develop over northeast Colorado and
southwest Nebraska early this afternoon and spread across the
remainder of the area through the afternoon and evening hours. Large
Hail, damaging winds, and a few tornadoes will be possible across the
entire area. Another threat will be very heavy rainfall could cause
flash flooding, especially to those areas that received heavy
rainfall last night. At this time the main area of concern for flash
flooding will be generally along and north of a line from Flagler to
Goodland to Atwood to McCook.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

While no severe weather is expected at this time, an active pattern
will continue to produce isolated to scattered thunderstorms each day
across the Central High Plains region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 pm MDT (4 pm CDT).

In the hours before

Special weather statement, Aug 15, 7:30 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
730 PM MDT TUE AUG 15 2017

COZ091-160200-
Kit Carson County CO-
730 PM MDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 800 PM MDT...

At 730 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hugo, or 18 miles southeast of Limon, moving
northeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Flagler and Seibert.

This includes Interstate 70 in Colorado between mile markers 391 and
406.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3913 10316 3917 10315 3932 10315 3941 10300
      3931 10286 3918 10283 3907 10316
TIME...MOT...LOC 0130Z 241DEG 13KT 3903 10352

JN
Special weather statement, Aug 15, 7:52 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
752 PM MDT TUE AUG 15 2017

COZ090-091-160230-
Kit Carson County CO-Yuma County CO-
752 PM MDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 830 PM MDT...

At 751 PM MDT, Doppler radar was tracking strong thunderstorms near
Flagler and Vona, moving northeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Stratton, Flagler, Seibert, Vona and Kirk.

This includes Interstate 70 in Colorado between mile markers 390 and
417.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is possible with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 3950 10315 3957 10297 3957 10280 3964 10280
      3965 10277 3958 10235 3932 10254 3911 10316
TIME...MOT...LOC 0151Z 241DEG 13KT 3931 10302

JN
Special weather statement, Aug 15, 8:21 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
821 PM MDT TUE AUG 15 2017

COZ090-160245-
Yuma County CO-
821 PM MDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
845 PM MDT...

At 821 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lone Star, or 18 miles north of Yuma, moving northeast
at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clarkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern Colorado.

LAT...LON 4044 10236 4043 10234 4029 10250 4021 10279
      4035 10279 4035 10278 4044 10278
TIME...MOT...LOC 0221Z 229DEG 12KT 4040 10269

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:30 PM MDTSpecial Weather StatementGLDKit Carson30 min
Aug 15, 7:52 PM MDTSpecial Weather StatementGLDKit Carson38 min
Aug 15, 8:14 PM MDTSevere Thunderstorm WarningGLDKit Carson31 min
Aug 15, 8:21 PM MDTSpecial Weather StatementGLDPhillips24 min
Aug 15, 8:40 PM MDTSpecial Weather StatementGLDKit Carson50 min
Aug 15, 8:52 PM MDTSpecial Weather StatementGLDPhillips38 min

Nearby

Flash Flood Warnings in Colorado, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.